Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 52, NWS San Angelo, TX

June 16, 1997Fisher County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 16, 1997, 7:27 PM CDT for Fisher County, Texas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 7:27 PM CDT (00:27 UTC)
Expired
Jun 16, 1997, 8:00 PM CDT
In force
33 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Fisher County, TX

The radar

The Dyess AFB radar (KDYX), 110 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 8:10 PM CDTTornado F1Roby, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
3456 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 170028 RRA
TORSJT
TXC151-170100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
727 PM CDT MON JUN 16 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...NORTHERN FISHER COUNTY
 
AT 726 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING
TORNADO 14 MILES NORTHEAST OF ROBY OR 2 MILES NORTHWEST OF HITSON
MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... HITSON AND HAMLIN.

IF YOU ARE CAUGHT OUTSIDE... SEEK SAFETY IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT... SEEK REFUGE IN A CULVERT... DITCH OR
LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 16, 1:41 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Jun 16, 1:41 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
141 PM CDT MON JUN 16 1997

HEAVY RAIN EVENT IS SETTING UP ACROSS WEST CENTRAL TEXAS THIS
EVENING.  CURRENT RADAR SHOWING A FEW THUNDERSTORMS ALREADY
DEVELOPING WEST OF CROCKETT COUNTY ALONG DRYLINE WHICH HAS TAKEN
SHAPE THIS AFTERNOON.  WEAK COLD FRONT IS STRETCHING ACROSS CENTRAL
OKLAHOMA TO SOUTH OF LUBBOCK.  TRIPLE POINT BOUNDARY INTERSECTION OF
DRYLINE AND FRONT IS SHOWING UP SOUTH OF LUBBOCK.  UPPER LOW
CONTINUES TO SPIN EASTWARD FROM NEW MEXICO TOWARD NORTHWEST TEXAS.
DEWPOINTS ARE IN UPPER 60S TO LOWER 70S ACROSS WEST CENTRAL TEXAS
WITH DEL RIO PRECIPITABLE WATER STILL ABOVE 2 INCHES.  ALL
INGREDIENTS ARE COMING TOGETHER FOR THUNDERSTORMS TO FORM ALONG
BOUNDARIES THIS AFTERNOON AND MOVE SOUTHWARD AND EASTWARD ACROSS THE
AREA.  WITH THE STEEP LAPSE RATES AS THE LOW MOVES ACROSS...CAPES
ABOVE 3000 J/KG AND AN UPPER LEVEL JET STREAK...WILL SEE SOME SEVERE
STORMS AS INDICATED BY DAY 1 OUTLOOK.  ALSO CONCERNED ABOUT HEAVY
RAIN AND FLASH FLOODING AS UPPER WINDS WILL BE PARALLEL TO FRONT AND
HIGH MOISTURE.  FLASH FLOOD GUIDANCE VALUES ARE LOW OVER MUCH OF THE
AREA FROM HEAVY RAIN DURING THE LAST WEEK.  THINK A FLASH FLOOD
WATCH IS WARRANTED FOR THE WHOLE AREA. LINE SHOULD SWEEP THROUGH BY
MORNING BRINGING PARTLY CLOUDY SKIES AND SLIGHTLY COOLER TEMPS FOR
TOMORROW AFTERNOON. WILL GO ABOVE GUIDANCE ON POPS AS MODELS LOOKING
A LITTLE TOO DRY. PREFER COOLER AVIhATION TEMPERATURES BASED ON THE
RAINFALL THREAT AND WEAK COLD AIR ADVECTION TOMORROW.

ABI 064/085 82
JCT 066/089 93
SJT 063/086 82

08

In the hours before

Special weather statement, Jun 16, 2:00 PM CDT, 5 hours 27 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-181125-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
200 PM CDT MON JUN 16 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
WEST CENTRAL TEXAS THIS AFTERNOON THROUGH TONIGHT...

A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS WEST
CENTRAL TEXAS THROUGH THIS EVENING. WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS HAVE BEGUN TO DEVELOP THIS AFTERNOON ALONG A DRYLINE
LOCATED WEST OF A LINE FROM OZONA TO MERTZON TO SWEETWATER.
ANY OF THESE STORMS COULD QUICKLY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...GIVEN THE FAVORABLE WIND
SHEAR ALOFT...A FEW OF THE STORMS COULD ALSO PRODUCE ISOLATED
TORNADOES. AS AN UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES WEST
TEXAS DURING THE EVENING HOURS...THE STORMS ARE EXPECTED TO BECOME
MUCH MORE ORGANIZED. A LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO
DEVELOP...WITH DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL
THE PRIMARY THREATS. THIS SQUALL LINE WILL LIKELY SWEEP ACROSS ALL OF
WEST CENTRAL TEXAS DURING THE EVENING AND EARLY MORNING HOURS.

IN ADDITION TO THE SEVERE WEATHER...THESE STORMS WILL ALSO PRODUCE
TORRENTIAL RAINFALL...WITH SEVERAL INCHES OF RAIN FALLING IN JUST A
FEW HOURS. WITH THE GROUND ALREADY SATURATED FROM EARLIER RAINS
...FLASH FLOODING WILL ALSO BE LIKELY...ESPECIALLY ALONG FLOOD PRONE
AREAS SUCH AS CREEKS AND STREAMS...DRAWS AND ARROYOS... AND
LOW WATER CROSSINGS.

EMERGENCY MANAGERS...RESIDENTS OF WEST CENTRAL TEXAS...AND PEOPLE
PLANNING OUTDOOR ACTIVITIES THIS EVENING...SHOULD MONITOR THIS
DEVELOPING DANGEROUS WEATHER SITUATION AND BE READY TO TAKE QUICK
ACTION IF A WARNING IS ISSUED.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.
08
Special weather statement, Jun 16, 2:32 PM CDT, 4 hours 55 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-171330-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK...CORRECTED RISK AREA
NATIONAL WEATHER SERVICE SAN ANGELO TX
232 PM CDT MON JUN 16 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND
EAST OF AN ALBANY...BAIRD...COLEMAN LINE LATE THIS AFTERNOON AND
EVENING...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REST OF
WEST CENTRAL TEXAS THROUGH THIS EVENING...

A WARM AND VERY UNSTABLE AIR MASS WILL REMAIN IN PLACE ACROSS WEST
CENTRAL TEXAS THROUGH THIS EVENING. A DEVELOPING DRYLINE WILL
COMBINE WITH A VERY WEAK FRONTAL BOUNDARY TO PRODUCE SCATTERED
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON...GENERALLY NORTHWEST OF
AN OZONA TO STERLING CITY TO SWEETWATER TO HAMLIN LINE. ANY OF THESE
STORMS COULD QUICKLY BECOME SEVERE...WITH LARGE HAIL THE PRIMARY
THREAT. HOWEVER...GIVEN THE FAVORABLE WIND SHEAR ALOFT...A FEW OF
THE STORMS COULD ALSO PRODUCE ISOLATED TORNADOES. AS AN UPPER LEVEL
LOW PRESSURE SYSTEM APPROACHES WEST TEXAS DURING THE EVENING
HOURS...THE STORMS ARE EXPECTED TO BECOME MUCH MORE ORGANIZED. A
LINE OF STRONG TO SEVERE STORMS IS EXPECTED TO DEVELOP...WITH
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL THE PRIMARY
THREATS. THIS SQUALL LINE WILL LIKELY SWEEP ACROSS ALL OF WEST
CENTRAL TEXAS DURING THE EVENING AND EARLY MORNING HOURS.

IN ADDITION TO THE SEVERE WEATHER...THESE STORMS WILL ALSO PRODUCE
TORRENTIAL RAINFALL...WITH SEVERAL INCHES OF RAIN FALLING IN JUST A
FEW HOURS. WITH THE GROUND ALREADY SATURATED FROM EARLIER RAINS
...FLASH FLOODING WILL ALSO BE LIKELY...ESPECIALLY ALONG FLOOD PRONE
AREAS SUCH AS SMALL CREEKS AND STREAMS...DRAWS AND ARROYOS... AND
LOW WATER CROSSINGS.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:00 PM CDTSevere Thunderstorm WarningSJTFisher50 min
Jun 16, 7:21 PM CDTSevere Thunderstorm WarningSJTBrown64 min
Jun 16, 7:45 PM CDTTornado WarningSJTJones50 min
Jun 16, 7:47 PM CDTSevere Thunderstorm WarningSJTCallahan48 min
Jun 16, 8:03 PM CDTTornado WarningSJTBrown47 min
Jun 16, 8:11 PM CDTTornado WarningSJTFisher64 min
Jun 16, 8:13 PM CDTSevere Thunderstorm WarningSJTIrion62 min
Jun 16, 8:34 PM CDTTornado WarningSJTJones46 min
Jun 16, 8:49 PM CDTFlash Flood WarningSJTIrion3 hr
Jun 16, 9:01 PM CDTTornado WarningSJTIrion64 min
Jun 16, 9:21 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
Jun 16, 9:39 PM CDTTornado WarningSJTTom Green66 min
Jun 16, 9:48 PM CDTSevere Thunderstorm WarningSJTCrockett62 min
Jun 16, 10:04 PM CDTSevere Thunderstorm WarningSJTIrion, Schleicher76 min
Jun 16, 10:19 PM CDTSevere Thunderstorm WarningSJTTom Green76 min
Jun 16, 10:22 PM CDTSevere Thunderstorm WarningSJTColeman78 min
Jun 16, 10:52 PM CDTSevere Thunderstorm WarningSJTCrockett63 min
Jun 16, 11:33 PM CDTTornado WarningSJTSutton92 min
Jun 16, 11:49 PM CDTSevere Thunderstorm WarningSJTBrown46 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.